lymphoma, anyone?

  1. i will post this to another forum also, for more traffic...
    jay's mom just dx'd with lymphoma..."slow and low-grade"
    i didn't get to talk to her, so the info is her version of the doc said, then through jay...he said she said( ) that there is a 90% cure rate with whatever type she has...

    anyway, any ideas, advice, info that anyone has to offer based on this sketchy portrait?

    thanks!
    sunnygirl
    •  
  2. 12 Comments

  3. by   caroladybelle
    Need to know what type of Lymphoma - Hodgekin's, NonHodgekin's, etc.
  4. by   sunnygirl272
    i have no idea, i thought i alluded to that, sorry..i did not get to talk to her myself, and jay doesnt know the questions to ask...
    supposedly whatever type she has has a high cure rate..low-grade slow-growing...
    any ideas, anyone?
  5. by   ChemoRN
    Sunnygirl72,

    I am so sorry to hear your bad news. The "big C" can be scary no matter how good the prognosis is. I am a hematology nurse that works primarily with leukemia and lymphoma patients, so I hope I can be some help.

    When doctor's say "low grade lymphoma" they mean that it is a slow growing type of lymphoma, almost always the non Hodgkins variety. There are hundreds of NHL subtypes, but the most important factor is that it is being referred to as "low grade"

    The usual treatment for LG NHL is the great "watch and wait" protocol. At my hospital our top lymphoma guy doesn't treat until his patients are symptomatic. (We are an NCI Cancer Center and our lymphoma guy is recognized nation wide) His rationale?? Low grade lymphomas have an 8-12 year life expectancy whether you treat them or not. So his goal is to keep the patient at their optimum functioning and limit the amount of "rat poison" we put in their bodies. There are some new biological modifiers that are showing great promise in certain patients with low grade lymphoma. These are primarily used outpatient and I haven't dealt with them specifically.

    Depending on how old she is, they may recommend a stem cell transplant, using her own stem cells. This sometimes extends the disease free survival rate. As scary as that sounds, it is not as bad as you think. (Not that I would do it if I didn't have to)

    Hope this helps! Feel free to pm me with any questions or if you just need to vent.

    Your family will be in my prayers!
  6. by   txsugarlvn

    I don't have much, hardly any really, experience in oncology much less lymphoma. My grandmother has lymphoma in the lymph nodes on the left side of her neck. Mediport implanted last week. Has had one chemo session lasting about 4-5 hours. She was weak all weekend and looked a little gray when I saw her on Sunday. She said she felt tired and had a really bad sore throat. She said on Saturday that she had a terrible headache (chemo session was last Wednesday). From what I understand, she has Hodgkin's but she's not real sure and I haven't spoken to the doc myself YET. Today at her doc's appt, she was in the waiting room with my mom when she complained of dizziness. Her hands started to shake, eyes rolled back and she seized. The staff just stood there staring (mind you this is at the oncologists office where they also do chemo but there were NO NURSES on duty and the doc was no where to be found). My mom was yelling for help but they did nothing. When the seizing stopped, the staff called the doc who said to "give her some water and some candy and she'll be fine". They gave her a piece of hard candy and she began seizing again. Again they did nothing! No blood pressure taken. Nothing. While my mom was trying to help my grandmother, one of the staff finally said, and I quote "I guess we can call 9-1-1." Can you feel my frustration?????!!!!
    The ambulance came and transported her to the ER. The ER doc says the seizures probably happened because her BP dropped so low. She is being admitted. CT scan done but results unknown right now. ER doc says oncologist doc MUST go to ER today to confer with him. Right at this minute she is waiting for a room so she can be admitted....
    For those of you experienced/trained/skilled in oncology (specifically lymphoma) is this normal? What's happening? My mom is asking me questions and I'm at a loss as to what to tell her. Please help. Any info would be so greatly appreciated.
    Thanks
  7. by   jemb
    It's difficult even to address your question without specifics-- what kind of lymphoma, what kind of drugs (monoclonal ab, chemo) ,etc. While some drugs used for some lymphomas have severe hypotension as a side effect, it generally occurs during administration of the drug, and not days later.

    That said, it is NEVER normal for someone to have siezures and pass out! Please keep us posted with her condition. If you can get more details, I'll try to help you with what to anticipate during her treatment.
  8. by   txsugarlvn
    jemb, thanks for the reply. I talked to my grandma who said the doctor hasn't told her what type of lymphoma it is or what stage she's in. They also didn't tell her what chemo med they are using. All she knows is that they are using the mediport in her chest to administer it. The doctor gave her prednisone to take bid x 5 days and "a white soft pill for nausea" after the chemo. She has a cardiologist looking after her in the hospital right now and the cardiologist's nurse came by and told my grandma that the seizures were related to her being overmedicated with the chemo. Is that possible? The oncologist has not come by to see her while she's been admitted and has only called in orders for some eye drops that she ran out of (she had them from another doc) after the nurse called him. I'm trying to find out more. I really appreciate your advice and thoughts on all this. My main area of expertise is geriatrics/dementia/alzheimer's so this is a whole new arena for me and I'm learning as I go along.
    I'll keep you posted. Thanks for being so patient!
    :kiss
    By the way, do you know of any oncologists in the San Antonio Texas area? My grandma is going to switch to my dad's doc (Dr. Kathleen Halka) for her oncology and chemo. But, mom wants me to find out if any of you nurses know good docs in San Antonio that you would recommend or know about their reputations. Or if you know anything about Dr. Halka.
    Thanks!
  9. by   caroladybelle
    Txsugarlvn,

    Sorry to hear of your difficulty.

    See PM

    Carolina in the South
  10. by   jemb
    Txsugarlvn,

    How's grandma doing? Maybe she could get the doctor or one of the nurses to write down for her the chemo drug/s or combination that she's getting. As far as being overmedicated on chemo -- well, that's a new one for me. Do you think that may have been her interpretation of the cardiologist's saying that it was a side effect? Some of the chemo regimens do involve taking po chemo for several days after the IV, so that could account for delay between the IV and the seizure, which could be brought on by hypotension, which in turn could be exacerbated by the pills she's taking -- even some of the antiemetics.

    PM me if you'd like. Keep me posted and I'll try my best to help you.

    ( Can't help with info about TX docs, though -- totally out of my territory.)
  11. by   txsugarlvn
    jemb,
    grandma's doing much much better. she's home now. Came home on Saturday evening. Her WBC were down to practically zip in the hospital (per the shift nurse) and she was being given injections of Neupogen. I agree with you. I had never heard of an overdose of chemo causing seizures either. Very odd but she probably just got confused. She's going to a new oncologist next week so right now I still don't know her chemo meds. She got a copy of her medical records from her former oncologist so I'll take a look at them and see what I can find out. Right now she's taking Compazine for any nausea and Vitamin E 1000iu (her own choice of medication--she's a big believer in vitamins and holistic medicine). Otherwise, just her eye drops for her glaucoma. She's hanging in well and back to her old spitfire self. It's a riot. Last week she was frail and weak, this week she's pushing all of us around. We just have to laugh. I'll keep you posted on what I find out. Thanks so much for keeping in touch!
    :kiss
  12. by   Jamesdotter
    I'm an OB/Gyn nurse and have seen a lot of women faint and have seizure-type activity ("never let the doctor see the patient faint"--she/he will order a lot of expensive tests). I wonder if that was what was going on--they did refer to her BP being low.

    I am, of course, referring to otherwise healthy young women--not someone your grandmother's age and health problems--when I say not to let the doctor see them!
  13. by   icombs
    I can't hold back any more.... The nurse that said that never let a doctor see you faint was RIGHT..syncope can come from alot of things, and rather than think of the obvious some doctors order a ga-zillion test(esp at teaching hospitals), rather that order the obvious test. Example.. 3 days post chemo the patient has had continue n/v and diarreha, unable to keeping anything down the patients BP drops DT dehydration. Remedy, CBC and Chem profile to confirm DX, then maybe a liter of NS, you'd be surprised how may people I've seen "perkup" after a liter of NS. Then to top that off, something to keep them from throwing up.. maybe Reglan, Ativan(cheap stuff), or the almighty ZOFRAN.
    If the patient were to have a tumor related CA in later stages it could be possible that their was brain mets causing a seizure,but with lymphoma? Find an oncology nurse in the area to give you come suggestions and then approach the doctor. Good luck
  14. by   sunnygirl272
    an update on my original post....Jay's mom has completed chemo..currenly all tests are clear....obviously going to have q3month followups....

close